medication changes- questions

Discussion in 'General Parenting' started by oceans, May 21, 2007.

  1. oceans

    oceans New Member

    When difficult child was in the psychiatric hospital, the psychiatrist wanted to put him on Zyprexa because of thought problems he was having. He was having racing thoughts, too many thoughts that he said were both opposing each other and getting all cluttered up in his head. She put him on the Zyprexa AFTER his mood was stable and he was no longer depressed. He said that his thoughts slowed down, and that he could think of one at a time on the Zyprexa. It also seemed to help his communication skills...he seemed much more certain of himself.

    Now the outpatient psychiatrist wants to remove the Zyprexa because of weight gain and because "now that his mood is better" he does not really think that he needs it. He says that if he does need it, we will then rescue him with Geodon instead, since it will be better for the weight gain.

    1. There are only a couple weeks left of school and he wants to do this NOW! I am feeling very uncomfortable about doing it while he needs to be able to take exams for the end of the year.

    2. He was already out of depression and in a great mood when he had the thought complaints, so I am thinking he probably still needs Zyprexa.

    3. I recently needed to speak to the psychiatric hospital psychiatrist and she said that not all kids do well on Geodon...that is her experience.

    Do different AP's work better or worse in different kids?

    If this is true, then we might try to rescue him on the Geodon and it might not help him!

    What do you all think of this plan?

    Then the psychiatrist mentioned that maybe if we increase his Lamictal, he will not need the Zyprexa, but he refuses to increase it first. He thinks he really does not need the Zyprexa, so he will not start by increasing the Lamictal. He needs proof that difficult child actually needs the Zyprexa, before he will try that.

    I am thinking of telling him that we want to wait until school is out, and that if he needs an AP, and the Geodon doesn't help him then I think we need to put him back on the Zyprexa and increase his Lamictal before trying to take it away again! Maybe a different AP like Abilify would work, and we could try that, but why not wait until school is out?

    This feels so screwed up to me...any opinions?
     
  2. KFld

    KFld New Member

    I would definitley tell him you want to wait until school is out. I could see if you had months to go, but a few weeks, it doesn't make sense to me to make any huge changes now.

    I know all medications work differently for some then others. You could take the summer to try him on some new ones and hopefully come up with one that works well by the time school rolls around again.
     
  3. Alisonlg

    Alisonlg New Member

    Exactly! Why the rush? A few weeks left of school- what's the harm of leaving the Zyprexa? Let the kid finish school for goodness sakes!
     
  4. smallworld

    smallworld Moderator

    Oceans, I agree with you that medication changes should wait until summer vacation. Why risk the end of school when you don't have to? I think I told you that a few weeks ago we tried to make some medication changes for difficult child 1. When he started to spiral down, the psychiatrist pulled back and said he wanted to wait until summer vacation to make any changes. A very sound decision from my perspective.

    In terms of different APs, yes, they absolutely can work differently for each patient. Just because Zyprexa works doesn't mean Geodon will. Having said that, however, there is something to be said for trying a medication that may not cause as much weight gain. My easy child has been on Zyprexa since last summer and has gained 20 pounds. We're going to try to wean her off this summer to see how she does without it. If she doesn't do well, my personal preference is to add a mood stabilizer (she's never been on one) instead of going to another AP. But she's different from your difficult child in that she has done well on Prozac.

    Hope you're able to convince the psychiatrist of holding off the medication change plan until school ends.
     
  5. Sara PA

    Sara PA New Member

    What's the status of the Zoloft and the Wellbutrin? Both can cause or increase mood swings, including mania. Racing thoughts are a symptom of mania. If the Zyprexa has slowed that down but the ADs are still there, the mania will likely return.

    Other possibility is that he is rapid cycling (defined as four or more mood swings in a year), possibly slowed down from ultra rapid cycling by the Lamictal. And don't forget, mood stabilizers don't always eliminate mood swings but sometimes only reduce the number of them.

    Anyway you look at it, making a major change this close to the end of school is just stupid.
     
Loading...